Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 13, 2021, 1:45 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 1:45 PM PDT (20:45 UTC)
- Expired
- Jul 13, 2021, 3:15 PM PDT
- In force
- 90 min
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 146 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3995 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WWUS85 KREV 132045
SPSREV
Special Weather Statement
National Weather Service Reno NV
145 PM PDT Tue Jul 13 2021
CAZ073-NVZ001-003-004-132215-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
145 PM PDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONO...SOUTHEASTERN
CHURCHILL...MINERAL...DOUGLAS AND SOUTHERN LYON COUNTIES UNTIL 315 PM
PDT...
At 141 PM PDT, Doppler radar was tracking strong thunderstorms over
the region that are moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm. Stronger
storms could have outflows capable of producing areas of blowing
dust with lowered visibility.
Locations impacted include...
Hawthorne, Yerington, Luning, Mina, Middlegate, Wellington, Smith,
Mason, Walker Lake, Weed Heights, Mina Airport, Junction U.S 50 And
Nv 121 (Dixie Valley Rd), Junction U.S 50 And NV 839, Junction Nv 339
And Nv 208, Schurz, Nv 361 At Mineral-Nye Co Line South Of Gabbs),
Junction NV 338 And CA 182, Rawhide, Junction U.S 6 And NV 360 and
Hawthorne Industrial Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3790 11834 3789 11843 3853 11933 3873 11940
3897 11941 3908 11932 3938 11776 3922 11772
3914 11781 3909 11778 3900 11818 3892 11819
3847 11769
TIME...MOT...LOC 2041Z 242DEG 11KT 3883 11902
$$
AYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:43 PM PDT, 2 minutes earlier.
Area forecast discussion, Jul 13, 1:43 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
143 PM PDT Tue Jul 13 2021
.SYNOPSIS...
This evening plan on well above normal temperatures and a few
isolated thunderstorms south of Highway 50. A general cooling trend
will progress through the remainder of this week and bring some
relief to the excessive heat wave gripping the west. Near normal
temperatures are expected by Friday to last through the weekend.
Smoke and haze from multiple fires will continue to impact portions
of northeastern California and western Nevada with periods of
degraded air quality and reduced visibility this week.
&&
.SHORT TERM...
* Although some relief is on its way with the incoming cooling
trend, Wednesday temperatures will remain hot with triple digit
readings in most valley locations across western Nevada.
* Isolated thunderstorms mainly along Mono-Mineral convergence zone
may still have gusty outflow winds capable of 40 mph going into
the evening hours.
* Fire weather concerns remain. Periods of critical conditions
possible each afternoon with gusty winds and low humidity.
Thunderstorms make a brief appearance during this short term
forecast period. The only other concern during this period will be
an enhanced Zephyr wind tomorrow and Thursday afternoon. Upper
ridging and any accompanying areas of widespread subsidence that
added to the current heat wave will back off to the southeast
through the week. More sensible weather impacts for the short term
are included below:
Heat
* Tomorrow should be the last "hot" day with temperatures still
ranging in the low 100s for most western NV valley locations. The
most apparent aspect of the incoming cooling trend will be the
noticeably cooler overnight temperatures. Radiation cooling should
become more efficient to disperse sensible surface heating going
into the evening and drop lows into the mid/low 60s for much
western Nevada tomorrow morning. Lows overnight Thursday will
lower a few degrees further into the upper 50s/low 60s. And of
course this trend will be welcomely matched for Sierra locations.
By Thursday, slightly above average highs will still top into the
mid/upper 90s but register relatively cooler into the more
seasonable range of lower 90s by Friday.
Thunderstorms
* While a few cumulus buildups will be possible, drier air related
to a more southwesterly flow pattern will limit thunderstorm
chances to less than 10% tomorrow and Thursday. An isolated storm
or two may still pop-up in the late afternoon hours over complex
terrain of Mono-Mineral Counties where pockets of moisture and
instability contribute to their development. Otherwise, some
flattened cumulus buildups will rise over the Lassen and
Mono/Mineral County convergence zone during the afternoon hours.
Winds and Fire Concerns
* No change. Typically breezy afternoon winds are still expected
tomorrow with gusts 20-30 mph in general. Flow aloft increases
Wednesday night, but surface pressure and thermal gradients do not
increase much. Still, there could be a marginal uptick along wind
prone spots that could lead to slightly enhanced fire weather
concerns. See the Fire Weather Discussion for more details.
Smoke and Haze
* Until wildfire activity noticeably decreases, the smoke and haze
coverage should only increase proportionately with wildfire
activity. Mono/Mineral counties will have the most notable change
as the Henry Fire in the Yosemite area has recently flared up in
that area which could degrade air quality even more over western
NV locations. Locations downwind of the Beckwourth Complex will
continue to have the most significant impact on air quality east
of the Sierra into western NV. Mixing heights, however, should
decrease with the coming cooling trend spreading into the region.
With some good comes an equal measure of not-so-good, as lower
mixing heights could lead to more acute air quality issues over
larger areas if the wildfires remain active.
-Amanda
.LONG TERM... (Friday and beyond)...
* Monsoonal moisture possibly on the march northward early next
week.
The latest run of ensemble cluster guidance is showing with greater
certainty the position and magnitude of the broad off-shore upper
troughing and a strengthening dome of high pressure that extends
over the Rockies and Four Corners. Simulations are hanging onto this
current synoptic pattern into the weekend which looks to continue
into next week. It is still too early to know if this is the prelude
for another period of excessive heating over western NV. This
weekend should still see more typical mid-July temperatures across
the region. Unusually dry air seen in ECMWF EPS members will yield
nice cooling at night, so leaning the low temperature forecast
Friday-Sunday under NBM 50th percentile. This will be a refreshing
change from recent warm mornings.
Dependent upon the western extension of the upper ridge, confidence
fades Monday onward. Both higher temperatures and the increasing
potential for more t-storms cannot be totally ruled out going into
next week. An increase in one factor will affect the outside chances
of the other. So uncertainty abounds.
Both the GEFS and ECMWF EPS still show a general uptick in PWAT and
QPF early next week. This is a decent signal that a northward
push of monsoon moisture into the eastern Sierra and western
Nevada is still on the table. Couple that with the possibility of
the upper ridge nosing westward into the region which will
increase the mid-level southerly upper flow into the region, and
the thunderstorm potential arises. So uncertainty is only slightly
dampened for a steady northward progression of thunderstorm
activity into the region starting Monday or Tuesday next week.
There's a bit more spread in temperature forecasts with NBM 10th
percentile in the mid to high 90s at RNO while 90th percentile is
right back into heatwave territory with low 100s. Although the safe
forecast for next week seems to be warm with chances for t-storms
each day, a return of well above average heating could be a likely
outcome as well. -Amanda
&&
.AVIATION...
Mainly VFR conditions are expected this week except for areas closer
to the ongoing wildfires in Mono County and the Beckwourth Complex
in northeastern California where near-surface smoke may drop flight
conditions into MVFR.
We'll see typical west-southwest afternoon breezes with gusts around
25 kts for the next few days. As is typical for these summer
afternoons, mixing will promote some turbulence, especially downwind
of the Sierra.
Thunderstorms as of writing this are currently ongoing across
southern Lyon and Mineral counties. These storms could produce
erratic outflow winds to 40 kts with blowing dust and mountain
obscurations possible.
-Johnston
&&
.FIRE WEATHER...
The area of high pressure over the region weakens and moves east
Wednesday into Thursday as a trough moves just off the Pacific
Northwest coast. This pattern will slightly enhance afternoon
breezes and lead to drier conditions through the weekend.
Breezes: We will continue to be on the verge of near-critical winds
today through Friday with an enhanced zephyr occurring each
afternoon. Wind gusts in most areas will be in the 25-30 mph range
with a few wind-prone areas possibly seeing 30+ mph winds,
especially east of the Sierra Front. With the trough moving into the
northeastern Pacific, ridge winds will likely stay up this evening
through Wednesday.
Dry Conditions: Southwesterly flow will bring drier air to the
region beginning Wednesday into this weekend. Minimum RHs in valleys
could possibly dip into the single digits in valleys and low-teens
in mountain locations. Overnight recoveries will remain poor,
notably on the mid-slopes and ridges.
Isolated Thunderstorms this afternoon: Thunderstorms as of this
writing are ongoing across Mineral and southern Lyon counties. These
storms may produce outflows to 50 mph and given their rather quick
movement and the dry low-level environment, any lightning outside of
cores could spark new fires. These thunderstorms will move east into
central Nevada through the evening hours.
-Johnston
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 9 PM PDT this evening
NVZ001-003>005.
CA...Excessive Heat Warning until 9 PM PDT this evening CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 13, 11:47 AM PDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Reno NV
1147 AM PDT Tue Jul 13 2021
CAZ073-NVZ001-003-004-132015-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1147 AM PDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR MONO...ALPINE...SOUTHEASTERN
CHURCHILL...MINERAL...DOUGLAS AND SOUTHERN LYON COUNTIES UNTIL 115
PM PDT...
Thunderstorms have started to develop across the Eastern Sierra in
Mono County and also in Mineral County. Primary threats with these
storms will be gusty and erratic outflow winds, frequent lightning,
localized heavy rain, and a few stronger storms could produce small
hail.
Outflow winds will likely produce areas of blowing dust for
locations east of Highway 395 this afternoon and into the evening.
The gusty and erratic outflow winds may also redirect the fire front
of wildfires in the area.
Monitor your favorite radar app or check weather conditions
frequently if you are outdoors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud-to-ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm and produce
new fire starts. Seek a safe shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
the thunderstorms dissipate.
&&
LAT...LON 3748 11885 3786 11917 3861 11939 3919 11894
3955 11749 3938 11776 3922 11772 3914 11781
3910 11778 3900 11819 3889 11817 3847 11770
3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 1846Z 240DEG 49KT 3845 11876
EWSpecial weather statement, Jul 13, 1:45 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
145 PM PDT Tue Jul 13 2021
CAZ073-NVZ001-003-004-132215-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
145 PM PDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONO...SOUTHEASTERN
CHURCHILL...MINERAL...DOUGLAS AND SOUTHERN LYON COUNTIES UNTIL 315 PM
PDT...
At 141 PM PDT, Doppler radar was tracking strong thunderstorms over
the region that are moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm. Stronger
storms could have outflows capable of producing areas of blowing
dust with lowered visibility.
Locations impacted include...
Hawthorne, Yerington, Luning, Mina, Middlegate, Wellington, Smith,
Mason, Walker Lake, Weed Heights, Mina Airport, Junction U.S 50 And
Nv 121 (Dixie Valley Rd), Junction U.S 50 And NV 839, Junction Nv 339
And Nv 208, Schurz, Nv 361 At Mineral-Nye Co Line South Of Gabbs),
Junction NV 338 And CA 182, Rawhide, Junction U.S 6 And NV 360 and
Hawthorne Industrial Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3790 11834 3789 11843 3853 11933 3873 11940
3897 11941 3908 11932 3938 11776 3922 11772
3914 11781 3909 11778 3900 11818 3892 11819
3847 11769
TIME...MOT...LOC 2041Z 242DEG 11KT 3883 11902
AYThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:47 AM PDT | Special Weather Statement | REV | Mineral | 88 min |
| Jul 13, 12:46 PM PDT | Areal Flood Advisory | REV | Mineral | 119 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.